Alert archive / Indiana / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 2, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Mar 28, 2020, 10:56 PM EDT for Blackford County, Jay County, Indiana. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 28, 2020, 10:56 PM EDT (02:56 UTC)
- Expired
- Mar 28, 2020, 11:30 PM EDT
- In force
- 34 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Blackford County, IN, Jay County, IN
The radar
The Northern Indiana radar (KIWX), 119 km from the middle of the area, began a volume at 02:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 2.9 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 557 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 1072 m above ground
- 0-6 km bulk shear
- 78 kt
- 0-1 km storm-relative helicity
- 183 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 4.0
The text
As transmitted.
006
WUUS53 KIWX 290256
SVRIWX
INC009-075-290330-
/O.NEW.KIWX.SV.W.0002.200329T0256Z-200329T0330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
1056 PM EDT Sat Mar 28 2020
The National Weather Service in Northern Indiana has issued a
* Severe Thunderstorm Warning for...
Southeastern Blackford County in east central Indiana...
Jay County in east central Indiana...
* Until 1130 PM EDT.
* At 1055 PM EDT, a severe thunderstorm was located near Albany,
moving east northeast at 60 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* This severe thunderstorm will be near...
Dunkirk around 1100 PM EDT.
Redkey around 1105 PM EDT.
Portland around 1115 PM EDT.
Other locations impacted by this severe thunderstorm include
Westchester, Center, Trinity, Brice, Mill Grove, Como, Bellfountain,
College Corner, Boundary City and Liber.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This is a DANGEROUS SITUATION. This storm is producing widespread
wind damage across Delaware county. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!
&&
LAT...LON 4038 8522 4038 8540 4056 8480 4031 8481
4031 8522
TIME...MOT...LOC 0255Z 252DEG 54KT 4034 8532
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...70MPH
$$
JBALLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 7:46 PM EDT, 3 hours 10 minutes earlier.
Area forecast discussion, Mar 28, 7:46 PM EDT, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
746 PM EDT Sat Mar 28 2020
.SYNOPSIS...
Issued at 535 PM EDT Sat Mar 28 2020
Coverage of showers and thunderstorms will increase later this
evening as a warm front lifts into the area. A few thunderstorms may
become strong to severe. Strong southwest winds and mainly dry
conditions will follow Sunday, with dry conditions and seasonable
temperatures returning early next week.
&&
.UPDATE...
Issued at 535 PM EDT Sat Mar 28 2020
Updated forecast to reduce prior sever mention and reflect recent
observational/forecast model trends. Sfc analysis shows composite
outflow/warm frontal zone stationary through cntrl IN/OH invof I-70.
Continued convective clustering noted through wrn/cntrl IN within
low level warm advection regime. This may yet clip far sern zones
yet prior to svr watch expiration at 00Z.
Otherwise 3hr pressure falls downstream of deepening sfc cyclone
over IA are well west and suggest little movement of warm frontal
zone sunset although better mixing noted currently into cntrl IL and
indicative of some northward push there. Nonetheless limited warm
sector destabilization expected here through this evening timed with
warm frontal push occuring beneath poor eml which lags well west
ahead of the cold front. However upstream convection lifting out of
northeast AR may yet pose some marginal wind risk toward midnight
southeast of US24, commensurate with vigorous flow spreading in
overhead.
&&
.SHORT TERM...(Sunday and Sunday Night)
Issued at 252 PM EDT Sat Mar 28 2020
Since the midday update covered convective concerns through the
overnight hours will focus short term on the Sunday/Sunday night
timeframe. With that being said, front is holding south so the
later timing looks to have won out. There is some potential for
heavy rain tonight, but think this will be more isolated so a
flood watch is not planned at this time.
Strong winds continue to be expected on Sunday behind the cold
front. There are a few models which linger the front across the
far east forecast area until 12-14z, but this the front will be
east of the area by then. Strong LLJ 50kts overspread the area
over the course of first half of the day with 700mb winds 50-55kt.
Some mixing of these winds to to the surface are possible so wind
gusts up to 50 mph are not off the table. A tight surface pressure
and 4 to 6 mb pressure change per 6 hour should result in sustain
winds of 20 to 30 mph to go along with the strong wind gust
potential. A Wind Advisory has been issued from 8am EDT until 8pm
EDT Sunday to cover the strong wind potential. Wind gusts drop
off Sunday night with sustained winds gradually diminishing as the
pressure gradient relaxes.
&&
.LONG TERM...(Monday through Saturday)
Issued at 252 PM EDT Sat Mar 28 2020
Focus of the forecast was on the near/short term portion of the
forecast.
Monday continues to be fairly dry as the upper low, which brought
storms to the area today, continues to slide east towards the
northeast US. Models continue to show another upper low
approaching the area, but model do seem to be reaching a consensus
that this system will stay south of the area. The next chance for
rain may hold off until the second half of the week.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at 746 PM EDT Sat Mar 28 2020
Outside brief flight restrictions near term, primarily VFR expected
overnight outside of a period MVFR restriction in shra/tsra late
evening into early Sun morning. Ewd spread of more notable sfc pres
falls and ewd progression of convection into wrn OH will allow warm
front to finally mix north tonight in response to upstream approach
of deep cyclone lifting out of IA.
Primary focus is with vigorous convective cluster through se MO/srn
IL which will race northeast this evening and into the KFWA vcnty
toward 03Z. Any potential marginal severe risk with this cluster
should however remain south/east of the terminal. Secondary more
isolated convection expected along incoming cold front and into the
KSBN vcnty for a time toward 06Z.
Thereafter sharp mid level dry slot overspreads the area post
frontal with gusty swrly winds expected to ramp quickly Sun morning.
Sfc gusts to near 40 likely especially Sun aftn timed with steepest
sfc based lapse rates and greater mixed layer depth.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Wind Advisory from 8 AM EDT /7 AM CDT/ to 8 PM EDT /7 PM CDT/
Sunday for INZ003>009-012>018-020-022>027-032>034.
MI...Wind Advisory from 8 AM to 8 PM EDT Sunday for MIZ077>081.
OH...Wind Advisory from 8 AM to 8 PM EDT Sunday for OHZ001-002-004-
005-015-016-024-025.
LM...Gale Warning from 5 AM to 11 PM EDT Sunday for LMZ043-046.
&&
SYNOPSIS...Steinwedel/T
UPDATE...T
SHORT TERM...CM
LONG TERM...CM
AVIATION...T
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, Mar 28, 6:01 PM EDT, 4 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 601 PM EDT Sat Mar 28 2020 INZ003>009-012>017-020-022>025-MIZ078>081-OHZ001-290900- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-White-Cass IN-Miami- Wabash-Huntington-Cass MI-St. Joseph MI-Branch-Hillsdale-Williams- 601 PM EDT Sat Mar 28 2020 /501 PM CDT Sat Mar 28 2020/ ...WIND ADVISORY IN EFFECT FROM 8 AM EDT /7 AM CDT/ TO 8 PM EDT /7 PM CDT/ SUNDAY... This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...Tonight. Isolated thunderstorms capable of producing locally heavy rainfall are possible late this evening into early Sunday morning. The rainfall from these storms may cause flooding of poor drainage areas and rises on area rivers and streams. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. Strong winds are expected on Sunday. Wind gusts up to 50 mph are possible. Winds diminish Sunday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MIZ077-290900- Berrien- 601 PM EDT Sat Mar 28 2020 ...LAKESHORE FLOOD ADVISORY IN EFFECT FROM 5 AM TO 11 PM EDT SUNDAY... ...WIND ADVISORY IN EFFECT FROM 8 AM TO 8 PM EDT SUNDAY... This Hazardous Weather Outlook is for southwest Michigan. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lakeshore Flood Advisory. Isolated thunderstorms capable of producing locally heavy rainfall are possible late this evening into early Sunday morning. The rainfall from these storms may cause flooding of poor drainage areas and rises on area rivers and streams. Strong winds late tonight behind a cold front will produce high waves on Lake Michigan which could result in lakeshore flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lakeshore Flood Advisory. Wind Advisory. Strong winds are expected on Sunday. Wind gusts up to 50 mph are possible. Winds diminish Sunday night. Strong winds late tonight behind a cold front will produce high waves on Lake Michigan which could result in lakeshore flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LMZ043-046-290900- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 601 PM EDT Sat Mar 28 2020 ...GALE WARNING IN EFFECT FROM 5 AM TO 11 PM EDT SUNDAY... This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. Isolate thunderstorms are possible overnight. Windy conditions, with gales possible, are expected to develop late tonight, which will be hazardous to small crafts. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. Windy conditions, with gales possible, will last through Sunday evening, which will be hazardous to small crafts. INZ026-027-032>034-OHZ016-024-025-290900- Wells-Adams-Grant-Blackford-Jay-Putnam-Van Wert-Allen OH- 601 PM EDT Sat Mar 28 2020 ...WIND ADVISORY IN EFFECT FROM 8 AM TO 8 PM EDT SUNDAY... This Hazardous Weather Outlook is for northern Indiana and northwest Ohio. .DAY ONE...Tonight. Thunderstorms capable of producing locally heavy rainfall are possible overnight. The rainfall from these storms may cause flooding of poor drainage areas and rises on area rivers and streams. Some storms may become strong to severe with damaging wind gusts. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. Strong winds are expected on Sunday. Wind gusts up to 50 mph are possible. Winds diminish Sunday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed overnight. INZ018-OHZ002-004-005-015-290900- Allen IN-Fulton OH-Defiance-Henry-Paulding- 601 PM EDT Sat Mar 28 2020 ...WIND ADVISORY IN EFFECT FROM 8 AM TO 8 PM EDT SUNDAY... This Hazardous Weather Outlook is for northern Indiana and northwest Ohio. .DAY ONE...Tonight. Thunderstorms capable of producing locally heavy rainfall are possible overnight. The rainfall from these storms may cause flooding of poor drainage areas and rises on area rivers and streams. Some storms may become strong to severe with damaging wind gusts. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. Strong winds are expected on Sunday. Wind gusts up to 50 mph are possible. Winds diminish Sunday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed overnight.
In the hours before
Special weather statement, Mar 28, 10:24 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1024 PM EDT Sat Mar 28 2020
INZ006>008-MIZ080-290300-
Lagrange-Noble-Steuben-Branch-
1024 PM EDT Sat Mar 28 2020
...A STRONG THUNDERSTORM WILL AFFECT STEUBEN...NORTHEASTERN NOBLE...
SOUTHEASTERN LAGRANGE AND SOUTHEASTERN BRANCH COUNTIES...
At 1024 PM EDT, a strong thunderstorm was located 7 miles northeast
of Rome City, or 8 miles southeast of Lagrange, moving northeast at
55 mph.
Pea size hail is possible with this storm.
This storm will be near...
Angola around 1040 PM EDT.
Fremont around 1045 PM EDT.
Other locations impacted by this storm include Flint, Lake Gauge,
Nevada Mills, Brushy Prairie, Pleasant Lake, Ray, Golden Lake, Big
Long Lake, Kinderhook and Salem Center.
This includes the following highways...
Interstate 69 in Indiana between mile markers 342 and 357.
Interstate 69 in Michigan between mile markers 1 and 3.
Interstate 80 in Indiana between mile markers 138 and 156.
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4187 8488 4163 8481 4152 8512 4153 8519
4150 8519 4148 8525 4156 8549
TIME...MOT...LOC 0224Z 240DEG 49KT 4157 8528
HAIL...0.25IN
WIND...30MPH
JBALLThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 10:24 PM EDT | Special Weather Statement | IWX | Steuben | 36 min |
| Mar 28, 11:06 PM EDT | Tornado Warning | IWX | Jay | 24 min |
| Mar 29, 12:49 AM EDT | Special Marine Warning | IWX | 86 min | |
| Mar 29, 1:21 AM EDT | Special Weather Statement | IWX | Fulton, LaPorte, Marshall, Pulaski, Saint Joseph, Starke | 114 min |
| Mar 29, 3:04 AM EDT | Special Weather Statement | IWX | Elkhart, LaGrange, Noble, Saint Joseph | 116 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.